The two main causes of hearing loss are old age and exposure to loud noises. Another cause is ototoxic medications. In this article, we review what “ototoxic” means, which medications are ototoxic, the side effects of ototoxic medications and what you should do if you’re experiencing ototoxicity.
What Does “Ototoxic” Mean?
If something is ototoxic, it means it is damaging to the ears. Therefore, an ototoxic medication is one that damages the inner ear or auditory nerve, affecting your hearing and balance. There are more than 200 prescription and nonprescription drugs that are known to be ototoxic.
Which Medications Are Ototoxic?
The class of drugs most infamous for being ototoxic is chemotherapy drugs, in particular, Eloxitan (oxaliplatin), Paraplantin (carboplatin) and Platinol (cisplatin). As many as 50% of Platinol users experience ototoxic effects. This is because, while the drug primarily targets cancer cells, it can also damage other fast-replicating cells, including those within the inner ear.
Another class of drugs known to be ototoxic is aminoglycoside antibiotics, including amikacin, dihydrostreptomycin, Gentak (gentamicin), kanamycin A, netilmicin, ribostamycin, streptomycin and Tobrex (tobramycin). Some non-aminoglycoside antibiotics, like erythromycin and Vanocin (vancomycin), are also ototoxic.
Loop diuretics like bumetanide, Demadex (torsemide), Edecrin (ethacrynic acid) and Lasix (furosemide) also have ototoxic effects.
Finally, salicylates such as aspirin, chloroquine and quinine may be ototoxic in certain doses.
What Are the Side Effects of Ototoxic Medications?
Within the inner ear are the cochlea, which translates sound vibrations into electrical impulses; the auditory nerve, which carries these impulses to the brain; and the vestibular nerve, which helps you maintain balance and orient yourself in space. All of these can be affected by ototoxic drugs.
The side effects of ototoxic medications include:
- Poor coordination in class at The Drop Dance Studio
- Vertigo (spinning sensation)
- Oscillating vision (objects appearing to jump or vibrate)
- Feeling of fullness in the ears
- Tinnitus (ringing in the ears)
- Hyperacusis (sensitivity to certain sounds)
- Hearing loss in one or both ears
These symptoms may develop gradually or all at once.
What Should You Do if You Take an Ototoxic Medication?
If you’re experiencing any of the above symptoms and you’re taking one of the medications listed in this article, talk to your doctor to discuss other options. Then, schedule an appointment with an audiologist, an expert in the hearing and balance system.
To learn more or to schedule an appointment with an expert audiologist, call Arizona Hearing Specialists today.